I have a condition.

No, really, I do. I have a rare condition in which my body produces excess cerebro-spinal fluid (CSF) and then can’t throw it off fast enough.

It used to be called Pseudotumor Cerebri because it makes your body act like you have a brain tumor – horrific headaches, occasional blurry vision, tinnitus, that sort of thing – but you don’t really have one. The preferred term for it is Intracranial Hypertension.

Anyway. The reason it causes a headache that can last for (in my case) 56 days is because your CSF bathes and cushions your spinal cord and your brain. Your skull, you might know, is a hard-shell suitcase and there’s nowhere for that extra fluid to escape, so it squeezes down on your brain, like a gigantic fist.

There are a couple of ways to get rid of it in pretty good hurry: one is you could have a shunt surgically implanted that would run from near your brain stem to your gut, where it would just be evacuated. I do not have one of those.

You could have regular spinal taps. I have had two, one of which was to determine if I do, in fact, have IH and to drain off the excess, and one to drain off the excess I just knew was there. The actual spinal taps, to my great surprise, were a walk in the park. What gets you is the spinal tap headache afterwards, which feels like your throat is sucking your brain down your neck. People who get regular spinal taps get them at the rate of, oh, monthly.

The other thing you could do is take Diamox. Which is a drug given to people with altitude sickness. It has the side effect of getting rid of pressure headaches. A lot of people who have IH don’t like to take it because it makes your extremities tingle (and the tingling is not inconsiderable) and it makes soft drinks taste like sheet metal. Still, it’s better than the headache and it’s better than the sensation that you’re dying because your brain is separating from your forehead.

I haven’t been on Diamox for a number of years, but the last time I took a long flight (London), I had a pressure headache by the time I got off the plane, so I’m going to see my neurophthalmologist next week to get an emergency prescription, just in case I need it when I get to Rome.

So, having scheduled that appointment and bought a pair of ugly shoes to try out around the house, I’m two steps closer to being ready to go.

Advertisements

About S.

Reader, writer, talker, knitter, picture taker, tennis player, music lover, Southerner.
This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink.

4 Responses to I have a condition.

  1. Genelle says:

    Ouch. That cannot be fun. I was wondering if you knew why you had such bad headaches for so long. That is worse than migraines.

    • S. says:

      It’s a lot less unfun when you can look the beast in the eye. I also have migraines, but once I started taking Diamox for the pressure headaches, I was able to distinguish between the two, and now I’m generally able to tell what kind of headache I’m having and get rid of it reasonably quickly. In addition to the Diamox for a potential pressure headache, I’ll be taking migraine meds, tension headache meds, and a steroid dosepack with me as a backup, along with my normal preventatives and a NeilMed system so I can wash my head out to make sure I don’t get some sort of sinus crud from being cooped up in the plane.

      I think it’s just a swamp inside my head sometimes.

      And earplugs, because I promised God I would never go on a trip without them again if he would just let me sleep for an hour on a camping trip one night several years with a person who snored like a congested bull.

  2. mg says:

    Hello,

    Your post came up on my Google Alert for intracranial hypertension. I, too, have this condition. I’ve been on Diamox since March 2011, and you’re right, the side effects (I can’t decide if the nausea is more/less tolerable than the painful tingling hands/feet) may still be better than the unbelievable head pain.

    It sounds like you are doing well, and I am on my way back to well (at least I hope I am!). All the best to you, and may your travels be safe and pain free!

    ~mg

    • S. says:

      Thank you for writing!

      The tingling did mostly go away for me after about a year and a half, so you might have that to look forward to. Once I hit 1500mg per day, everything just sort of fell into place for me.

      Are you taking the time-released capsules or the others?

      The head pain and the nausea that accompanied it were just beyond all reasonable belief, and then the bouts of vertigo that went with those were just the gravy on the cake.

      I will tell you that finding out what was wrong with me and treating it changed my life. I hope you have the same experience.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s